Home' Trinidad and Tobago Guardian : November 7th 2015 Contents A24
body & soul
Guardian www.guardian.co.tt Saturday, November 7, 2015
A young patient with severe iron
deficiency may have developed the
condition from chronic and heavy lice
infestation, according to an article
published in BMJ Case Reports.
Although no definite relationship
between lice infestation and iron defi-
ciency anaemia has been described,
the concurrent presence of these two
conditions has been reported in children
and adults, as well as in cattle.
Lice feed on human blood after
piercing the skin and injecting saliva,
which induces an allergic reaction, pru-
ritus and chronic blood loss, into the
According to one study, one adult
female louse feeds three to five times
per day and can suck 0.0 001579 mL
in a single feed; so a heavy infestation
with lice (approximately 2,657 lice) may
lead to blood loss of 0.7 mL/day or
This amount of blood loss might be
insignificant in a healthy, well-nour-
ished individual with a short term infes-
However, chronic infestation may
cause significant blood loss leading to
clinically significant anaemia.
The young patient, a 23-year-old
woman, was admitted to the emergency
department with chest discomfort, pal-
pitation, light-headedness and general
fatigue. Blood tests revealed severe iron
deficiency with a very low haemoglobin
level of 2.2 g/L.
Her medical history and laboratory
investigation did not show any obvious
condition as the underlying cause of
her anaemia, for example, she was not
malnourished, and her albumin level
She had secondary amenorrhoea,
that is the absence of normal periods.
A physical examination revealed heavy
and chronic head lice infestation, and
scratch marks on her scalp.
The doctors note previous case
reports of severe iron deficiency in
patients who were homeless, with lim-
ited access to hygiene, which led to
with chronic and heavy lice infestation.
The present patient had poor hygiene
due to depression.
Doctors gave the patient two units
of packed red blood cells, and her
haemoglobin level increased. She was
provided with insect repellent, head
lice shampoo and intravenous iron ther-
apy for anaemia.
She was discharged with oral iron
and folic supplementation. (BMJ)
Severe iron deficiency linked to head lice
Lice feed on human blood after piercing the skin and injecting saliva.
YOUR DAILY HEALTH
News and Advice
There is an increasing use of
herbal remedies and medicines,
with a commonly held belief that
natural substances are safe.
But in BMJ Case Reports this
week, doctors warn of the dangers
posed by herbal remedies after a
trained herbalist accidentally over-
dosed on the "deadly nightshade"
The 50-year-old patient drank a
small amount of 50ml from the bot-
tle to help her insomnia one evening.
However, this was equivalent to a
very large dose of 15mg of atropine---
a naturally occurring poison found
in A belladonna---which produced
almost fatal effects.
Atropa belladonna, or deadly
nightshade, is often associated with
literary references describing the use
of the plant by women to induce
mydriasis---dilation of the eye s
pupil---to make themselves appear
Atropine is commonly used in
Western medicine, for example, in
the treatment of bradycardia. In
herbal medicine, belladonna is used
to alleviate "nervous" pain, muscle
spasm and to reduce secretions.
Most cases of belladonna poison-
ing occur from direct ingestion of
the plant s berries. However, the
recent case describes the first pub-
lished account of accidental atropine
poisoning where atropine was
obtained for professional herbalist
purposes. It therefore highlights
important safety considerations. The
product involved was purchased
legally for the intended beneficial
effects, yet a small volume, just 50
mL, was able to produce almost fatal
The patient was admitted to the
emergency department with acute
toms included confusion, flushes, a
fast heart rate, and hypersensitivity.
Due to severe agitation, she was
sedated, and consequently admitted
to intensive care overnight. She made
a full recovery by the following
The doctors who treated her write
this episode provides an "important
insight into potentially dangerous prod-
ucts available legally within the UK."
They explain there is no mandatory
training or registration for individuals
practicing as herbal practitioners, and
minimal legal safeguards or specifica-
tions relating to the herbal remedy
Doctors warn of accidental
overdosing on herbal medicines
...there is no mandatory training or registration for individuals
practicing as herbal practitioners, and minimal legal safeguards or
specifications relating to the herbal remedy industry.
Links Archive November 6th 2015 November 8th 2015 Navigation Previous Page Next Page